Wildfire, Southeastern Burlington
- When
- August 3, 1:45 PM EST to August 6, 7:00 AM EST
- Where
- Southeastern Burlington forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
A forest fire started in Wharton State Forest in Washington Township on the afternoon of August 3rd. It burned 2,443 acres in Washington and Shamong Townships before it was contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A forest fire started in Wharton State Forest in Washington Township on the afternoon of August 3rd. It burned 2,443 acres in Washington and Shamong Townships before it was contained. It was spotted in the air by a New Jersey Forestry Service helicopter at 250 p.m. EDT. It started near a dirt road about a mile off of U.S. Route 206 in Washington Township and was believed to have been the work of an arsonist. The fire jumped the Mullica River and spread into Shamong Township quickly. No homes, camping or recreational facilities were threatened. But, U.S. Route 206 was sporadically closed from the 3rd into the morning of the 5th between U.S. Route 30 in Atlantic County and either Tuckertown Road (County Route 620) or County Route 541 in Burlington County. The fire briefly jumped across U.S. Route 206 near Atsion Lake in Shamong Township. As a precaution, the Atsion Lake recreational area, the Mullica and Lower Forge Camping areas and canoeing sites on the Mullica and Batsto Rivers were closed until the fire was completely contained. The fire was contained at 8 a.m. EDT on the 6th. About an inch of rain that fell overnight assisted the fire fighters. No injuries or property damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 9:30 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 AM EDT FRI AUG 3 2007 .SYNOPSIS... HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL LEAD TO A SOUTH TO SOUTHWEST FLOW OF AIR TODAY, BRINGING HOT AND SULTRY CONDITIONS TO THE REGION. LOW PRESSURE TRACKING ACROSS EASTERN CANADA TODAY AND TONIGHT WILL CAUSE A WEAK COLD FRONT TO MOVE SLOWLY THROUGH OUR AREA TONIGHT THROUGH SATURDAY. SOMEWHAT DRIER AIR WILL RETURN BEHIND THIS FRONT DURING THE WEEKEND, BUT IT WILL REMAIN SEASONABLY WARM TO HOT OVER THE WEEKEND AND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AT 10:30 AM, THE SKY OVER OUR FORECAST AREA WAS GENERALLY CLEAR. THERE WAS SOME HAZE DRIFTING IN FROM THE WEST. MOST OF THE HAZE SHOULD REMAIN ALOFT. TEMPS WERE RUNNING SIMILAR TO OR SLIGHTLY LOWER THAN THOSE OF 24 HOURS AGO. MEANWHILE, DEW POINT TEMPS WERE A FEW DEGREES HIGHER. THIS MORNINGS SOUNDINGS CONTINUE TO SUPPORT MAXIMUM TEMPS IN THE LOWER AND MIDDLE 90S FOR THIS AFTERNOON IN OUR FORECAST AREA. CONVECTIVE TEMPS FOR TODAY SHOULD BE IN THE LOWER AND MIDDLE 90S. WITH THE WEAK FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST LATE IN THE DAY, WELL KEEP THE SLIGHT CHANCE AND CHANCE POPS IN THE FORECAST FOR LATE THIS AFTERNOON INTO THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... SCATTERED CONVECTION IS POSSIBLE JUST ABOUT ANYWHERE THIS EVENING IN OUR FORECAST AREA AS THE FRONT MOVES SLOWLY INTO OUR REGION. DIURNAL EFFECTS SHOULD PLAY A ROLE, WITH MOST OF WHATEVER CONVECTION OCCURS HAPPENING EARLY AT NIGHT, WITH ONLY ISOLATED ACTIVITY OVERNIGHT. HOWEVER, IT SHOULD BE NOTED THAT INSTABILITY REMAINS SOLIDLY IN THE MODERATE RANGE OVERNIGHT, WITH MINUS 2 TO MINUS 4 SHOWN ON THE FOUS DATA. THE FRONT HAS SLOWED FOR SATURDAY FROM PREVIOUS RUNS, ACCORDING TO BOTH THE 00Z GFS AND THE NAM-WRF. IT WAS DECIDED TO INCLUDE OUR EASTERN ZONES IN A SLIGHT CHANCE PROBABILITY FOR SATURDAY AFTERNOON AND EVENING DUE TO THE PROXIMITY OF THE FRONT, CONTINUED INSTABILITY, AND PERSISTENTLY HIGH MOISTURE THROUGH A FAIRLY DEEP LAYER. THIS WAS SUPPORTED, INDEPENDENTLY, BY THE DAY 2 CONVECTIVE OUTLOOK, WHICH PLACED THE GENERAL THUNDERSTORM AREA ALMOST EXACTLY IN THE SAME LOCATIONS AS THE SLIGHT CHANCE AREA. THIS LOW PROBABILITY WAS CONTINUED INTO EARLY SATURDAY NIGHT. HIGH TEMPERATURES SATURDAY WERE BOOSTED A DEGREE OR TWO, AS SLIGHTLY DRIER AIR COULD FILTER INTO NORTHWESTERN SECTIONS, BUT NO REAL CHANGE OF AIRMASS IS ANTICIPATED WITH THE SLOWED FRONT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... FAIR WEATHER IS EXPECTED EARLY SUNDAY. HOWEVER, ANOTHER WAVE IS EXPECTED TO BE MOVING INTO THE GREAT LAKES SUNDAY AFTERNOON. AHEAD OF IT THE MODELS ARE SHOWING A WARM FRONT ACROSS THE OHIO VALLEY WHICH WILL BE STRENGTHENING. THE GFS AND THE WRF BOTH SHOW AN MCS- LIKE SYSTEM DEVELOPING AND MOVING EAST-SOUTHEASTWARD ACROSS THE UPPER OHIO VALLEY. THE GFS IS A BIT FURTHER SOUTH AND SHOWS THE BULK OF THE CLOUDS AND PRECIPITATION IN WESTERN PENNSYLVANIA WHILE THE WRF HAS IT FURTHER NORTH IN WESTERN NEW YORK. ITS POSSIBLE THAT CLOUDS FROM THIS MAY OVERSPREAD OUR AREA SUNDAY AND HOLD ANY HOT TEMPERATURES IN CHECK. ITS STILL TOO EARLY TO SAY HOW MUCH OF AN EFFECT THIS COULD HAVE, WITH THE 12Z MEX FORECAST HIGH FOR SUNDAY AT KPHL ONLY 81, AND LOOKING TOO LOW. THE HIGHS FOR SUNDAY WERE ADJUSTED SLIGHTLY A DEGREE OR TWO EITHER WAY BASED ON THE 00Z MEX NUMBERS. ONCE THE WARM FRONT PASSES BY, MORE TYPICAL SUMMER WEATHER WILL RETURN WITH DAYTIME HIGHS IN THE 90S AND A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. THE FEATURES IN THE MODELS ARE WEAK AND FAST MOVING, AND CHANGE FROM RUN TO RUN...SLIGHT CHANCE PROBABILITIES WERE KEPT IN THE FORECAST FOR MUCH OF THE EARLY PART OF NEXT WEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... GENERALLY FAIR CONDITIONS FOR AVIATION INTERESTS TODAY. WE SHOULD BEGIN TO HAVE SOME CUMULUS DEVELOP, AND WITH SOME INSTABILITY, THERE MAY EVEN BE SOME SCATTERED CONVECTION DURING THE DAY. HOWEVER CONFIDENCE ON THIS IS NOT HIGH, SO HAVE ONLY INCLUDED A CB IN THE TAFS. ACTUALLY, THE BEST CHANCE FOR PRECIP MAY COME AFTER SUNDOWN WITH THE APPROACH OF THE FRONTAL BOUNDARY. IF ANY SHOWERS OR THUNDERSTORMS DO DEVELOP, THEY COULD TEMPORARILY REDUCE VISIBILITIES AND DROP CEILINGS. IN THE EXTENDED PERIOD, THERE MAY BE AN AFTERNOON SHOWER OR THUNDERSTORM THAT MIGHT TEMPORARILY REDUCE VISIBILITIES AND DROP CEILINGS, BUT THE PROBABILITIES ARE VERY LOW AT THIS TIME. INCREASING HUMIDITY LEVELS MAY RESULT IN A GREATER POTENTIAL FOR LATE NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS. && .MARINE... HIGH PRESSURE OFF THE COAST WILL CONTINUE TO KEEP A SOUTH-SOUTHWEST FLOW ACROSS THE WATERS AT GENERALLY 10 TO 15 KT. A WEAK COLD FRONT WILL APPROACH THE AREA LATER THIS EVENING/TONIGHT, WHICH MAY HELP TO INCREASE THE WINDS SLIGHTLY. THEY ARE STILL EXPECTED TO REMAIN BELOW THE 25 KT LIMIT. SEAS ARE EXPECTED TO BE ONLY 2-3 FT, UNTIL POSSIBLY MONDAY OR TUESDAY WHEN THEY COULD APPROACH 4 FT. THERE MAY BE A FEW SHOWERS/THUNDERSTORMS LATER TONIGHT WHICH MIGHT KICK UP WINDS/SEAS BRIEFLY IN THESE AREAS. && .EQUIPMENT... THE KDIX WSR-88D IS INOPERATIVE AT PRESENT. ELECTRONICS TECHNICIANS ARE WORKING ON THE PROBLEM. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && NEAR TERM...IOVINO AVIATION/MARINE...ROBERTSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EDT FRI AUG 3 2007 DEZ001-MDZ008-NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071- 040900- NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 415 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER AND MID 90S, AND MAXIMUM HEAT INDICES WILL BE IN THE MID 90S. TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT WEATHER WILL CONTINUE SATURDAY AND INTO EARLY NEXT WEEK. HIGH TEMPERATURES SATURDAY ARE FORECAST TO BE AROUND 90 TO 95, WITH MAXIMUM HEAT INDICES IN THE MID 90S. HIGH TEMPERATURES FOR THE REMAINDER OF THE PERIOD WILL BE AROUND 90 OR IN THE LOWER 90S. AGAIN, TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-040900- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON- 415 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS EARLY TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER 90S, AND MAXIMUM HEAT INDICES WILL BE IN THE LOWER AND MID 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. HOT WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO BE AROUND 90 OR IN THE LOWER 90S, WITH MAXIMUM HEAT INDICES IN THE LOWER AND MID 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-040900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 415 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1252 PM EDT FRI AUG 3 2007 NJZ001-007-PAZ054-055-060>062-031930- SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON 1252 PM EDT FRI AUG 3 2007 ...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL... A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST THIS AFTERNOON. A VERY WARM AND HUMID AIR MASS REMAINS IN PLACE, THEREFORE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL OCCUR, WHICH COULD RESULT IN THE FLOODING OF SOME ROADS AND POOR DRAINAGE AREAS. ANY STRONGER STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS THAT DEVELOP IN VERY MOIST AIR MASSES SUCH AS TODAY TEND TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORM APPROACHES YOUR AREA, SEEK SHELTER INDOORS IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST UPDATES. GORSE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53653.